[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance
 
 

[IP] insulin absorption problem



Well today for the first time I actually saw what happens to insulin when
asite is not absorbing due to scar tissue or whatever. Many times I know a
sitehas stopped working when my blood sugars go sky high and won't come down
andno other cause can be determined (too many carbs, bad insulin, etc.).IB
always "knew" it was because the insulin wasn't being absorbed due to a
badsiteB or a site that had reached it's max capacity or number of days,
etc.,but there was always the mystery of what happened to the insulin that
wasn'tabsorbed. Before when I'd finally remove the old set there would often
be ahard bump at the spot as further proof of a problem with the site but
nowetness or sign of unabsorbed insulin.So today once again my blood sugars
started marching up and stayed high evenwith numerous correction boluses,B so
I put a new set in even though it hadnot quite been 48 hours with the old set.
I left the old set in for a fewhours as is my standard practice andB did a
correction bolus with the new setsince I knew the one with the old set hadn't
worked. After a couple of hours Ipulled off the old set and, voila, there was
a giant drop of clear liquid(insulin?) sitting on top of my skin at the exact
puncture site. I blotted itdry and a minute later a new drop bubbled up out of
my skin. That happenedabout 4 times.That's the first time I've ever actually
seen anything like that and seems toconfirm that the insulin indeed never was
absorbed and was "rejected" by mybody. A while later the telltale hard bump
developed. I guess I had nevercaught it in the act before as usually I wait
another half day or longerbefore switching out sets, hoping the highs are due
to something else. I guessall those past times the insulin that bubbled out
must have gotten absorbedinto the adhesive material of the setB or just dried
up by the time I removedthe old set. Plus in the past by the time I removed
the old setB the hardbump had already formed. So now I saw that the bump
didn't form until awhileafter the insulin had finished bubbling up. Very
interesting! Has anyone elseever seen anything like this? The insulin didn't
have the customary smell butit clearly had to be insulin. PamPam,Definitely, I
have seen this many times and I have been pumping since 1990. Removing the
infusion set, I have seen the UNABSORBED insulin, bubble up from the skin. How
much ? It is hard to say but the rise in BG confirms that it was NOT absorbed
subcutaneously. In my case, I have huge lumps in my thighs from pumping all
these many years. I cannot predict when I would get these high BGs but they
definitely do happen. It is independent on the insulin type. I have seen this
on humalog,  novolog, humalin and Apidra short acting insulins.

Best Regards, Tom
.
----------------------------------------------------------
for HELP or to subscribe/unsubscribe/change list versions,
contact: HELP@insulin-pumpers.org
Follow us at https://www.twitter.com/insulinpumpers
Make a long URL short at http://type1.org
Donate with every purchase http://smile.amazon.com/
(select your charity = Insulin Pumpers)